New Mexico, 2017

Hail in New Mexico, May 22, 2017

May 22, 2017 · NWS ABQ · 16 events in 7 counties and zones

The combination of northwest flow aloft over New Mexico, a potent back door cold front entering northeastern New Mexico, and moist, unstable, low level southeasterly flow over the southeast plains produced scattered severe thunderstorms. Showers and thunderstorms developed over the high plains east of the central mountain chain and moved southeast into the Pecos River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The combination of northwest flow aloft over New Mexico, a potent back door cold front entering northeastern New Mexico, and moist, unstable, low level southeasterly flow over the southeast plains produced scattered severe thunderstorms. Showers and thunderstorms developed over the high plains east of the central mountain chain and moved southeast into the Pecos River Valley. Several storms produced quarter to golf ball size hail. Two inch hail was observed near Sumner Lake. A very impressive supercell thunderstorm that moved southeast across Chaves County also produced two inch hail and captured the attention of several storm chasers with an incredible sunset. A large hail swath was noted on the GOES-16 visible imagery crossing U.S. Highway 70 northeast of Roswell. Another hail swath was observed on satellite crossing Interstate 25 near Watrous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 22, 10:41 AM MST, 44 minutes earlier.

Area forecast discussion, May 22, 10:41 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1141 AM MDT Mon May 22 2017

.AVIATION...
18Z TAF CYCLE
MVFR cigs are lifting across the eastern plains this morning...with
another round of showers and storms this afternoon. A few storms are
likely to become severe producing large hail and wind gusts up to 50
kts. Timing the wind shifts with WNW winds mixing to the surface at
KLVS and KROW this afternoon was particularly difficult. A backdoor
front will shift winds again to the N and NE overnight starting from
the NE plains at KTCC and KLVS first, then to KSAF and KROW, with
gap winds expected at KABQ by 09Z and persisting through the
morning. Another round of MVFR cigs, possible IFR in some spots, are
likely across the eastern plains tomorrow morning including KLVS,
KTCC, and KROW.

24

&&

.PREV DISCUSSION...249 AM MDT Mon May 22 2017...
.SYNOPSIS...
Some showers and a few thunderstorms continue over eastern NM early
this morning. Backdoor cold front will continue to press south this
morning across the northeast and east central plains and be the focus
for more convection today into tonight, some of which will probably
be severe across the lowlands. Another short wave trough will drop
south into eastern NM tonight with a better push south and west in
regards to the back door front. East canyon winds are likely into the
Rio Grande Valley early Wednesday morning. A ridge of high pressure
will build toward NM from the west Tuesday and Wednesday. This will
provide a warming and drying trend. The ridge will shift east late
this week as a couple of short wave troughs sweep across the state
into the weekend. It should remain dry and warm through Friday then
precipitation chances increase this weekend along with some cooling,
mainly in the east.

&&

.DISCUSSION...
Ongoing convection across portions of eastern NM early this morning.
Sign of things to come as it should be active in the east today. Wind
shift will continue to press south today and be the focus for storms.
Severe weather looking likely on the eastern plains this afternoon
and evening with good shear, instability and moisture to work with.
Activity will continue into tonight with an additional short wave
trough heading south into NM. Reinforcing wind shift to the N and NE
tonight will make it to the central mountains and probably spill into
the RGV toward daybreak.

Less active for Tuesday as a ridge of high pressure builds onto the
west coast. This ridge will continue to move east through Wednesday
and provide a warming and drying trend. Isolated to scattered showers
and thunderstorms will remain over central and eastern areas Tuesday
but Wednesday should be dry with highs above normal in the west and
near normal in the east.

The ridge quickly flattens and moves east later this week as a series
of short wave troughs cross NM late week through the weekend. The dry
weather should hold on Thursday and Friday, with increasing chances
for showers and thunderstorms for the upcoming Memorial Day weekend.
Thursday will continue warm but then a general cooling trend is
forecast from Friday right through next Monday. highs will be near
normal Friday and Saturday, then below normal Sunday and Monday. CHJ

&&

.FIRE WEATHER...
Drier northwest to north flow aloft to persist today through Tuesday
while low level moisture from the central mountain chain over the
plains will allow development of showers and thunderstorms. Some of
the storms could become strong to severe with large hail and strong
and variable winds today and this evening mainly along and east of
the Pecos Valley. Cell motion today and tonight will be generally to
the east and southeast, but could at times be more erratic due to
potential for development along outflow boundaries, as well as along
a stronger frontal boundary to push into the eastern plains later
tonight.

High temperatures today will range from near normal west to 5 to 10
degrees below normal east. Vent rates west and central will be
excellent while fair to poor rates dominate portions of the east
central and northeast.

The humidity forecast for central New Mexico, especially the Rio
Grande Valley, is low confidence as moisture sloshes back and forth
today through Tuesday, leading to potentially wide and localized
variations in humidities. In addition, drier northwest to northerly
winds aloft will battle any increase in moisture, so any convection
that develops as a result of the moisture slosh may be drier with
gusty winds, rather than wet. The northwest to northerly flow aloft
may also help limit the extent of a westerly push into the Rio
Grande Valley by tonight's frontal boundary, which may not occur
until early Tuesday morning, and could be rather short lived. This
doesn't take into account the possibility of convection pushing the
east wind in sooner however. Farther west, portions of the southwest
and west central will continue to see areas of fair to poor
overnight humidity recoveries through Tuesday night. Temperatures
Tuesday will be cooler east with little change west. Vent rates will
be good to excellent for most locales with gusty northwest winds
developing over the west Tuesday afternoon, and where spotty
critical conditions may develop for one to 3 hours.

A drier and windier forecast still good for mid to late this week as
an upper low/trough swings through the northern and central Rockies.
High temperatures finally warm to near or above average Wednesday
and Thursday, and forecast models indicate any low level moisture
will be shoved out of the state. Widespread Haines of 6 is forecast
Wednesday through Friday. As westerly winds strengthen Thursday and
Friday, widespread critical fire weather conditions are likely to
develop. Have continued to undercut guidance for the dew
point/humidity forecast, especially Thursday/Friday due to the
impressively high mixing heights, up to about 500 mb.

Moisture looks to remain scoured out in the west for the upcoming
weekend as flow aloft transitions to nwly so fair to poor overnight
recoveries a good bet in the west, but low level moisture to return
to the northeast corner Saturday then spread down the eastern plains
Sunday/Monday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 22, 3:32 AM MST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Mon May 22 2017

NMZ501>540-231000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MDT Mon May 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across the eastern plains of New Mexico. The primary focus
for the severe weather should be on the far eastern plains, which
includes Union, Harding, Quay, Curry and Roosevelt Counties, between
2 pm to 10 pm MDT. The main threats will be large hail and damaging
winds, although an isolated tornado cannot be ruled out. Strong
thunderstorms are likely to the west of this area, including Roy,
Santa Rosa, Fort Sumner and Roswell.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

40

The radar

The Cannon AFB radar (KFDX), 108 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 funnel cloud. Local standard time, as filed.

Hail, De Baca

When
May 22, 11:25 AM MST to 11:35 AM MST
Where
De Baca County, 8.12 mi SSE of Buchanan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.320, -104.730

Hail up to the size of nickels last for 10 minutes. Hail nearly covered the ground.

Hail, De Baca

When
May 22, 11:49 AM MST to 11:53 AM MST
Where
De Baca County, 7.71 mi SE of Yeso
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.350, -104.530

Hail up to the size of pennies knocked some leaves off the trees.

Hail, De Baca

When
May 22, 12:10 PM MST to 12:12 PM MST
Where
De Baca County, 4.76 mi ENE of Yeso
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.460, -104.530

Hail up to the size of nickels. Heavy rainfall created areas of standing water.

Hail, De Baca

When
May 22, 12:50 PM MST to 12:53 PM MST
Where
De Baca County, 12.01 mi NW of Ft Sumner
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.600, -104.380

Hail up to the size of quarters at Sumner Lake.

Hail, De Baca

When
May 22, 12:53 PM MST to 12:55 PM MST
Where
De Baca County, 11.93 mi NNW of Ft Sumner
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.633, -104.308

Two inch hail 13 miles north of Fort Sumner on U.S. Highway 84.

Funnel Cloud, San Miguel

When
May 22, 1:38 PM MST to 1:40 PM MST
Where
San Miguel County, 1.36 mi NNE of Romeroville
Reported by
Social Media
Coordinates
35.538, -105.230

A funnel cloud was spotted near Las Vegas.

Hail, Quay

When
May 22, 1:40 PM MST to 1:42 PM MST
Where
Quay County, 5.12 mi W of House
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.650, -103.990

Penny size hail at the NM Wind Energy Center.

Hail, Guadalupe

When
May 22, 2:58 PM MST to 3:00 PM MST
Where
Guadalupe County, 3.96 mi W of Santa Rosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.940, -104.750

Quarter size hail on Interstate 40 four miles west of Santa Rosa.

Hail, Roosevelt

When
May 22, 4:08 PM MST to 4:10 PM MST
Where
Roosevelt County, 0.57 mi W of Kenna
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.830, -103.780

Quarter size hail along U.S. Highway 70.

Hail, Roosevelt

When
May 22, 4:18 PM MST to 4:20 PM MST
Where
Roosevelt County, 2.87 mi E of Kenna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.830, -103.720

Nickel size hail near Kenna.

Hail, De Baca

When
May 22, 4:23 PM MST to 4:26 PM MST
Where
De Baca County, 0.97 mi SSW of Dunlap
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.067, -104.536

Two inch hail on State Road 20.

Hail, De Baca

When
May 22, 4:27 PM MST to 4:29 PM MST
Where
De Baca County, 4.74 mi SSW of Dunlap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.020, -104.570

Nickel size hail.

Hail, Mora

When
May 22, 5:12 PM MST to 5:16 PM MST
Where
Mora County, 1.12 mi W of Valmora
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.820, -104.940

Half dollar size hail accumulated along Interstate 25 near Watrous. A hail swath was visible on the preliminary, non-operational GOES-16 visible imagery.

Hail, Chaves

When
May 22, 5:35 PM MST to 5:40 PM MST
Where
Chaves County, 3.36 mi NE of Acme
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.612, -104.286

Hail up to two inches in diameter along U.S. Highway 70.

Hail, Chaves

When
May 22, 6:02 PM MST to 6:06 PM MST
Where
Chaves County, 15.93 mi S of Elkins
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.460, -104.070

Golf ball size hail along U.S. Highway 380.

Hail, Chaves

When
May 22, 6:03 PM MST to 6:08 PM MST
Where
Chaves County, 16.06 mi S of Elkins
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.460, -104.090

Half dollar size hail along U.S. Highway 380.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689290, 689291, 689292, 689294, 689293, 689306, 689295, 689296, 689297, 689298, 689300, 689299, 689302, 689303, 689304, 689305.